Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

August 19, 2021Childress County, Texas

NWS Lubbock, TX issued this special weather statement at Aug 19, 2021, 3:17 PM CDT for Childress County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 3:17 PM CDT (20:17 UTC)
Expired
Aug 19, 2021, 3:45 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Hail
0.50 in
Wind
50

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS84 KLUB 192017
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
317 PM CDT Thu Aug 19 2021
 
TXZ025-026-192045-
Childress TX-Hall TX-
317 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Childress and northeastern Hall Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tell, or 13 miles south of Memphis, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 10017 3440 10045 3455 10059 3475 10051
      3475 10027
TIME...MOT...LOC 2016Z 223DEG 11KT 3454 10045 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Aug 19, 2:04 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 19, 2:04 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
204 PM CDT Thu Aug 19 2021

.SHORT TERM...
18Z water vapor imagery analyzed a 500 mb closed low pivoting over
the Great Basin region, with a series of subtle mid-level shortwave
perturbations rotating over the southwestern High Plains/Texas Big
Bend/eastern New Mexico. The first was located over the far
southwestern South Plains, evident by a small patch of cirrus
over Yoakum County with a few cu congestus beneath. This shallow
cu field is expected to struggle over the next few hours as the
dryline, albeit very diffuse and currently located along a line
from near Friona southward to Denver City/Hobbs, continues to
gradually mix eastward. Cyclogenesis of a weak, broad, 1008 mb low
across eastern Colorado will continue throughout the rest of the
afternoon as the mid/upper-level cyclone begins to open and
progress eastward through 20/12Z. Further deepening of the surface
cyclone is expected over the next 6 hours, steadily increasing
both low-level confluence and convergence as the dryline
propagates to the edge of the Caprock escarpment.

Ahead of the dryline, intense, diabatic surface heating will
contribute to 2,500-~3,000 J/kg SBCAPE combined with anomalously
high precipitable water content upwards or in excess of 1.75". A
well-mixed boundary-layer is evolving across the Rolling Plains,
with inverted-V thermodynamic profiles which will support the
potential for a wet-microburst event or two within the strongest
multi-cells. Efficient hourly rain rates are expected as well in the
deepest cores as warm cloud-layer depths extend to ~15 kft, though
steering flow remains weak as the CWA remains under the glancing
influence of the mid/upper-level low and trough. This should act as
a self-limiting process (i.e. storms "raining themselves out") with
multi-cellular clusters remaining short-lived given a mean storm
motion of around 10-15 kt amidst weak ventilation throughout storm
depth. Any flash flooding concerns should remain localized as a
result.

The potential for thunderstorms across the Rolling Plains will begin
to wane after dark as the mid-level shortwave trough rotates off to
the northeast and the dryline translates westward past the Texas/New
Mexico state line. An intensifying, veered low-level jet to around
40 kt is expected to occur once again tonight as the mid/upper-level
trough becomes negatively-tilted over the northwestern Great Plains,
with low- and mid-level clouds increasing in coverage. Temperatures
will struggle to drop below the 70s across much of the CWA tonight,
excluding areas across the extreme southwestern Texas Panhandle.

.LONG TERM...
No big changes made to the extended forecast this iteration, which
features lingering storm chances into Saturday, then hotter
temperatures through much of next week.

The potent storm system currently spinning its way through the
Intermountain West is still on schedule to eject northeastward
across the northern High Plains tomorrow. As the system lifts into
south-central Canada, a cold front will advance into the central
Great Plains. Models generally agree the front will stall just to
our north, over the central or northern Texas Panhandle Saturday,
before retreating northward late in the day. Although the front will
probably remain outside of the CWA, a southward trailing surface
trough and thinning mid-level monsoon moisture should be enough to
spawn isolated to scattered convection Saturday afternoon and
evening. The greatest storm chances locally will tend to favor our
northern and western zones, furthest from an upper ridge that will
be building in from the east. Around 1500 J/kg of MLCAPE, meager
wind fields/shear and elevated PWATs will support locally heavy
downpours and a strong downburst or two with the most intense
cores.

The subtropical ridge will continue to expand westward late weekend
as the next upper level disturbance translates by well to our north
(across the Dakotas). As this happens, it should effectively shut
off precipitation chances for the South Plains region as any
thinning monsoon plume shifts to our west and subsidence prevails.
Thereafter, there is some uncertainty regarding the details of the
ridge evolution, but most NWP center it closer to home through the
middle of next week, and have trended slower in breaking it down
beyond this. Thus, the forecast has backed off on the return of
mentionable PoPs until late Thursday (though this may even be
optimistic). Regardless, temperatures will warm to around or even
slightly above average. Currently it looks like Tuesday and
Wednesday will be the hottest days, peaking well into the 90s, with
lower triple digits possible off the Caprock.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09/23
Hazardous weather outlook, Aug 19, 1:55 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
155 PM CDT Thu Aug 19 2021

TXZ021>044-201900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
155 PM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered heavy showers and thunderstorms are forecast
to occur along and east of the edge of the Caprock escarpment in to
the low Rolling Plains this afternoon and evening. The strongest
storms will be capable of producing strong downburst winds up to
around 50 mph in addition to torrential rainfall, which may result
in localized flash flooding, especially in low lying and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon thunderstorm chances will continue Friday and Saturday,
with the highest chances shifting to the western South Plains and
far southern Texas Panhandle by Saturday. Localized flooding from
heavy rainfall will be the greatest risk with any storms that develop
although a few strong to possibly severe wind gusts will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 3:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
317 PM CDT Thu Aug 19 2021

TXZ025-026-192045-
Childress TX-Hall TX-
317 PM CDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northwestern
Childress and northeastern Hall Counties through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Tell, or 13 miles south of Memphis, moving northeast
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 10017 3440 10045 3455 10059 3475 10051
      3475 10027
TIME...MOT...LOC 2016Z 223DEG 11KT 3454 10045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

07

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.